Hail, Archer
- When
- June 23, 8:50 PM CST
- Where
- Archer County, 0.69 mi S of Lake Kickapoo Dam
- Measured
- 2.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.650, -98.780
Time estimated by radar.
A few storms formed along a stationary front on the evening of the 23rd across wester north Texas and southwest Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A few storms formed along a stationary front on the evening of the 23rd across wester north Texas and southwest Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 23, 5:54 PM CST, 2 hours 56 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 654 PM CDT Sat Jun 23 2018 .DISCUSSION... && .AVIATION... Isolated thunderstorms are possible this early this evening in western and central OK. Otherwise; VFR conditions and east or southeast winds are expected. Early Sunday a thunderstorms complex could move across northern Oklahoma from northwest to southeast, most likely affecting WWR and PNC. Gusty south winds will develop Sunday afternoon in western Oklahoma. && .PREV DISCUSSION... /issued 304 PM CDT Sat Jun 23 2018/ DISCUSSION... There are several short term concerns, followed by a transition to a calmer, drier, and hotter pattern late in the forecast period. The most impactful weather may be localized flooding this evening into tonight, and again Sunday night. Severe thunderstorms are possible this evening again possible late Sunday and Sunday night. Significant convective overturning was evident in this morning's 12z sounding at KOUN in the wake of last night's MCS, resulting in a drier low-level air mass than is depicted in model forecast soundings. Special 19z sounding shows some boundary layer moistening, but capping is still quite extensive. Several residual boundaries are present across the area early this afternoon, including; 1.) a surface composite front/outflow boundary oriented east to west from just north of Seminole, to near Chickasha, to Cheyenne, 2.) another outflow boundary evident in satellite extending from the east-central Texas Panhandle eastward across southern Oklahoma and shows little movement, 3.) an outflow boundary from Truscott to Archer City, 4.) a synoptic front from near DFW westward into west Texas. Gravity waves have been evident in visible satellite all the way down to the synoptic front in north Texas. Patches of mid-level clouds remain across the area, typical of these post-MCS scenarios. This has tempered diabatic heating somewhat, and slightly cooler temperatures coupled with depleted low-level moisture should limit diurnal convective development some this afternoon. Current thinking is aforementioned boundaries should become more diffuse with time this afternoon but should still focus isolated to scattered development by late afternoon as surface heating and mid-level cooling continues. At least moderate instability and enough deep layer shear for storm organization could result in a few instances of very large hail until upscale growth continues this evening and wind becomes the dominate threat. The tornado potential is low given weak low-level shear, though some enhancement near boundaries leads to a small chance with the most intense/organized supercells through mid evening. Although Corfidi vectors suggest convection should propagate fast enough to preclude significant flood/flash flood concerns, localized flooding/flash flooding threat may occur given the moistening environment. This is especially true for areas where heavy rainfall amounts have occurred (i.e., from near Velma to Sulphur, to Atoka). Additional convection, or potentially a convective complex, may move into northwest/north-central Oklahoma later this evening and overnight from the initial diurnal development later today in the Colorado Plains. We have increased rain chances across the northern half of the area later tonight and into tomorrow morning. A deepening mid-upper trough in the central High Plains tomorrow will strengthen our low-level southerly flow and continue to transport deeper moisture northward. Meanwhile, west-southwesterly mid-level flow will strengthen and advect steep mid-level lapse rates eastward resulting in moderate to strong instability late in the day. This will be another scenario where initial development during the afternoon will have the greatest hail threat, with significant hail sizes possible, followed by upscale growth and a potentially significant wind swath across northern portions of the area and especially in Kansas. Veering/strengthening low level flow resulting in more favorable Corfidi vectors for backbuilding and locally heavy rain/flooding threat could evolve Sunday night. Some convection may continue until the trough pulls northeast late Monday. Then a warm/dry pattern will occur through the end of the forecast period. BRB && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 70 94 74 89 / 40 40 40 30 Hobart OK 72 98 73 92 / 40 10 10 20 Wichita Falls TX 73 101 78 98 / 60 20 0 10 Gage OK 70 95 67 86 / 50 40 80 10 Ponca City OK 71 92 72 86 / 40 20 70 40 Durant OK 76 94 77 92 / 60 40 0 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 03/09/09
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 840 PM CDT Sat Jun 23 2018 OKZ004>048-050>052-TXZ083>090-241700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 840 PM CDT Sat Jun 23 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... There is an enhanced risk for severe thunderstorms later tonight for northwestern Oklahoma. A slight risk exists across other parts of Oklahoma and northern Texas. Location... The enhanced risk is west of Medford, Enid, and Kingfisher and north of I-40. The slight risk covers areas outside of the enhanced risk. Timing... Through 5 AM. Impacts... Hail up to the size of golfballs. Damaging wind gusts between 60 to 80 mph. Heavy rainfall that may cause localized flooding. Discussion... A complex of thunderstorms is expected to move into northwestern Oklahoma from southwestern Kansas tonight. It is expected to produce damaging winds along its leading edge as it moves toward central Oklahoma by sunrise. In the slight risk area isolated severe thunderstorms are possible as the low-level jet increases in an environment of moderate instability. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk area should prepare for severe weather operations. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... There is a Moderate Risk for severe thunderstorms across a small part of northwestern Oklahoma for Sunday evening into early Monday morning. Damaging wind gusts will be the primary hazard. Large hail up to the size of baseballs will be possible as well. A slight risk covers the northwestern third of Oklahoma outside of the moderate and enhanced risk areas. There will be a continued chance for thunderstorms Monday into early Tuesday. A few strong thunderstorms are possible Monday across north central Oklahoma. .Heat... Heat index values from 100 to 105 degrees are forecast through much of this week. If you will be outdoors, limit strenuous activities and take frequent breaks. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
838 PM CDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM HAIL 6 E MANITOU 34.51N 98.87W
06/23/2018 M1.75 INCH TILLMAN OK PUBLIC
&&
PWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
858 PM CDT SAT JUN 23 2018
TXZ086-089-240230-
Wichita TX-Archer TX-
858 PM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Wichita and
northwestern Archer Counties Until 930 PM CDT....
AT 854 PM CDT, a strong thunderstorm was located 5 miles northeast of
Lake Diversion, moving southeast at 20 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Locations impacted include...
Mankins and northeastern Lake Diversion.
LAT...LON 3378 9893 3383 9895 3398 9890 3390 9868
3369 9876
TIME...MOT...LOC 0154Z 302DEG 19KT 3387 9889
WRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
939 PM CDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 6 WSW CHATTANOOGA 34.39N 98.75W
06/23/2018 M1.25 INCH TILLMAN OK BROADCAST MEDIA
&&
PWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
943 PM CDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 6 N HOLLISTER 34.43N 98.85W
06/23/2018 M2.00 INCH TILLMAN OK PUBLIC
&&
PWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
943 PM CDT SAT JUN 23 2018
OKZ026-240315-
Lincoln OK-
943 PM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Lincoln County Until
1015 PM CDT....
AT 943 PM CDT, a strong thunderstorm was located 4 miles north of
Meeker, moving northeast at 20 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Locations impacted include...
Meeker and Sparks.
LAT...LON 3565 9667 3546 9682 3546 9686 3557 9699
3569 9689
TIME...MOT...LOC 0243Z 209DEG 17KT 3556 9688
WRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
950 PM CDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 3 E TIPTON 34.51N 99.08W
06/23/2018 E2.00 INCH TILLMAN OK STORM CHASER
&&
PWThe Altus AFB radar (KFDR), 81 km away, was scanning. The volume nearest the first event began at 02:52 UTC.
3 hail. Local standard time, as filed.
Time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766842, 766843, 766844.